Article Text

Download PDFPDF
Case report
Use of phenytoin for treatment of tacrolimus toxicity with superimposed sepsis

Abstract

A 40-year-old woman with a history of chronic graft-versus-host-disease on immunosuppression with tacrolimus presented to the hospital with somnolence, confusion and muscle cramps over a few days. She was found to have hypertension, hyperglycaemia and acute kidney injury with an elevated blood tacrolimus level of greater than 120 ng/mL (reference range 5–15 ng/mL). Discontinuation of tacrolimus with concomitant administration of intravenous phenytoin led to the successful reduction of elevated tacrolimus concentrations and the resolution of her symptoms. Tacrolimus is metabolised by the cytochrome P (CYP) 450 3A enzyme system, and utilisation of CYP 3A inducers to accelerate its clearance may be used as a successful therapy to treat tacrolimus toxicity.

  • malignant disease and immunosuppression
  • adult intensive care
  • toxicology
  • acute renal failure

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.